We describe a case of a 46-year-old man with schizophrenia treated with clozapine who presented as an emergency with abdominal pain on the background of a 1 month history of constipation. The initial presenting symptoms were vague and a diagnosis was difficult to establish. Initial CT of the abdomen and pelvis demonstrated only minor abnormalities. He continued to deteriorate until a further CT scan revealed worsening stercoral colitis. He subsequently underwent an emergency total colectomy and ileostomy formation and had a complicated prolonged postoperative recovery. This case highlights the risks that clozapine can have on slowing bowel transit and the dangerous consequences that can occur if not identified early.
- gastrointestinal surgery
- drugs: psychiatry
Statistics from Altmetric.com
Contributors JG: constructing and editing the manuscript, editing images. RH: constructing and editing the manuscript. WM: editing and attaining images. KC: concept design, proofing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.